Benzodiazepine Withdrawal & Tapering

People who take benzodiazepines for an extended period of time are at risk of developing numerous adverse conditions, including tolerance, dependence, and withdrawal upon discontinuation. Symptoms of benzodiazepine withdrawal can include:

  • Headache
  • Sleep disturbances
  • Irritability
  • Agitation
  • Convulsions
  • Tremors
  • Nausea and vomiting
  • Psychosocial episodes (severe panic attacks, psychosis, hallucinations, and seizures)

If benzodiazepines are taken for three – four weeks or longer, it is recommended that the user should not abruptly stop taking this drug. Rather, the dosage of benzodiazepines should be gradually tapered over an extended period.

Tapering Off Benzodiazepines

There is no specific timeline dictating exactly how long withdrawal from a benzo, or benzodiazepine, medication will last. While each individual may experience withdrawal differently, certain estimations can be made. Benzodiazepine withdrawal duration and intensity depend on several factors, including:

  • Length of time taking benzodiazepines
  • Dosage amount
  • Type of drug used/abused
  • Method used to take or abuse benzodiazepines
  • Underlying medical or mental health issues
  • Abuse of other drugs or alcohol concurrently

Several different agencies have implemented benzodiazepine tapering guidelines. One of the most followed tapering guidelines we use is from The National Institute for Health and Care Excellence (NICE). It is an independent organisation. It was set up by the Government in 1999. Its aim was to decide which drugs and treatments are available on the NHS in England.

Some patients may also benefit from a replacement taper, which involves first switching to a more stable, long-acting benzodiazepine before continuing to the tapering phase of treatment.  

 

Leave a Reply

Your email address will not be published. Required fields are marked *